Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 5:32 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 5:32 PM CDT (22:32 UTC)
- Expired
- May 18, 1997, 6:35 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Iowa County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:43 PM CDT | Hail 1 | West Amana, IA | |
| May 18, 6:35 PM CDT | Hail 1.75 | Oxford, IA | Hail broke several windshields. |
| May 18, 6:42 PM CDT | Hail 1.75 | Coralville, IA | |
| May 18, 6:45 PM CDT | Hail 2.75 | Iowa City, IA | A 15 minute "rain" of baseball sized hail caused $30 to $50 million dollars of damage. One insurance agent said "this was the worst storm since 1967." He went on to say; "everyone he insures who has a skylight now has a broken skylight." This included the s |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251 WUUS1 KMLI 182234 RRA SVRMLI IAC095-103-182335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 532 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY - IN EAST CENTRAL IOWA JOHNSON COUNTY - IN EAST CENTRAL IOWA * UNTIL 635 PM CDT * THIS STORM WILL REACH NEAR COU FALLS AROUND 535 PM CDT SHUEYVILLE AROUND 535 PM CDT COSGROVE AROUND 535 PM CDT TIFFIN AROUND 540 PM CDT IOWA CITY AROUND 555 PM CDT * AT 532 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 17 MILES NORTHWEST OF IOWA CITY OR 5 MILES WEST OF COU FALLS MOVING EAST AT 35 MPH. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Local storm report, May 18, 5:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 506 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0505 PM 3 N OXFORD JUNCTION IA 1.75 INCH HAIL 05/18/97 JONES GOLF BALL STIMACH
Local storm report, May 18, 5:09 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 506 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0505 PM 3 N OXFORD JUNCTION IA 1.75 INCH HAIL 05/18/97 JONES GOLF BALL STIMACH
Local storm report, May 18, 5:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0515 PM DEWITT IA 0.75 INCH HAIL 05/18/97 CLINTON DIME SIZE 0510 PM PEOSTA IA 1.00 INCH HAIL 05/18/97 DUBUQUE STIMACH
Special weather statement, May 18, 5:12 PM CDT, 20 minutes before
ILZ001-002-007-009-016>018-026-034-035-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH HAS BEEN POSTED FOR PORTIONS OF NORTHWEST AND WEST-CENTRAL ILLINOIS UNTIL 11PM... SOME COUNTIES INCLUDED IN THE WATCH ARE... JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND ...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...WARREN...HANCOCK ...AND MCDONOUGH. SOME CITIES INCLUDED ARE...FREEPORT...GENESEO...PRINCETON...MOLINE...MONMOUTH...AND MACOMB. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON THE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE SAFE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. STAY TUNED FOR POSSIBLE WARNINGS. BERG
Local storm report, May 18, 5:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0515 PM DEWITT IA 0.75 INCH HAIL 05/18/97 CLINTON DIME SIZE 0510 PM PEOSTA IA 1.00 INCH HAIL 05/18/97 DUBUQUE STIMACH
Local storm report, May 18, 5:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 530 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0530 PM 2 NW MAQUOKETA IA 1.00 INCH HAIL 05/18/97 JACKSON 0532 PM DYERSVILLE IA 1.00 INCH HAIL 05/18/97 DUBUQUE 0532 FARLEY IA 1.00 INCH HAIL 05/18/97 DUBUQUE CORONA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 50 min |
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 50 min |
| May 18, 3:55 PM CDT | Tornado Warning | DVN | Benton, Linn | 50 min |
| May 18, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 51 min |
| May 18, 4:30 PM CDT | Tornado Warning | DVN | Cedar, Jones | 50 min |
| May 18, 4:45 PM CDT | Tornado Warning | DVN | Benton | 50 min |
| May 18, 4:46 PM CDT | Tornado Warning | DVN | Linn | 49 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 47 min |
| May 18, 5:11 PM CDT | Flash Flood Warning | DVN | Benton, Linn | 3 hr |
| May 18, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 49 min |
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 46 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 47 min |
| May 18, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 6:28 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| May 18, 6:31 PM CDT | Tornado Warning | DVN | Johnson | 49 min |
| May 18, 6:55 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.